Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 83, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2024, 12:56 PM MST for Apache County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2024, 12:56 PM MST (19:56 UTC)
- Expired
- Aug 22, 2024, 6:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 10:48 AM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 22, 10:48 AM MST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1048 AM MST Thu Aug 22 2024 .SYNOPSIS...Very active monsoon conditions will persist through today as moisture surges northward into the state. After another round of storms on Friday, the weekend should see a return of drier conditions across most of northern Arizona. && .UPDATE...Showers have diminished this morning besides for a few, isolated thunderstorms in southwestern Yavapai County. As cloud cover continues to clear for the remainder of the morning, expect scattered showers and thunderstorms to begin to development by early this afternoon, especially for locations where it was mostly clear overnight. With this morning's upper air sounding, taken here at Bellemont, indicating a PWAT value of 0.99" and saturation from the surface to ~350 mb, atmospheric moisture remains abundant for today. With decent sfc-6 km shear and CAPE values, conditions remain unstable as well. Just need some daytime heating to kick in as clouds continue to clear this morning. Coverage should become numerous to widespread later this afternoon with the greatest coverage and chances along and north of the Mogollon Rim and White Mountains. Prepare for flash flooding, especially after yesterday's rainfall resulting in saturated surfaces. A few severe storms are not out of the question as well with 1.00" hail and strong winds possible. The current forecast is in good shape with only minor changes to the POPs needed at this time. && .PREV DISCUSSION /458 AM MST/...Today...Hi-res guidance has a brief lull in activity for the first part of the morning hours, before the second round of widespread showers and thunderstorms develops by the late morning and early afternoon. Remaining debris cloud from the overnight convection may delay initiation, but added dynamics from an approaching trough will help to alleviate this. Nevertheless, the greatest coverage looks to largely be from the Mogollon Rim and northward with more scattered coverage to the south over much of Yavapai and Gila counties. With ample moisture in place, flash flooding will be the primary threat from these storms. With 0-6 km flow around 15-20 kts, the residency time of the storms are reduced, outside of training storms. However, model soundings show good potential very efficient rainfall rates with a tall skinny CAPE profile and deep warm cloud layer. Additionally, an already primed environment from prior rainfall will only increase the risk. Latest HREF PMM guidance hits at the mainly the Grand Canyon and Glen Canyon areas as the greatest risk for flash flooding, and to a lesser extent areas to the south and east along the Mogollon Rim and into portions of Navajo Nation. Outside of the flash flood threat, a few strong to severe storms will be possible given the added dynamics from the trough descending into the Great Basin. Sufficient instability around 1000-2000 J/Kg combined with modest 0-6 km bulk shear values around 20-30 kts should help to promote a few stronger storms capable of producing large hail and damaging winds. Friday and Saturday...As the trough continues it's approach to Arizona, moisture is pushed further eastward. Showers and thunderstorms look to remain, but the greatest coverage will shift further east each day. Localized flash flooding and a stronger storm or two will remain a possibility, but certainly not as likely as today. Cooler temperatures and breezy southwesterly winds are also expected. Sunday through Wednesday...For next week, global ensembles continue indicate a brief downturn in moisture continuing into at least the start of the week behind the trough. Now for when the moisture returns, uncertain still remains. High pressure looks to build over Nevada, which would continue to bring drier air into northern Arizona and keep precipitation chances at a minimum. The EPS and CMCE ensembles seem to support this, while the majority of the GEFS seem to gradually increase moisture through the week (at least briefly). Nevertheless, as rising heights return to Arizona, warmer and slightly closer to normal temperatures should return. && .AVIATION...Thursday 22/18Z through Friday 23/18Z...Scattered to numerous SHRA/TSRA are expected from 19Z-02Z, becoming isolated to scattered -SHRA thereafter through 06Z. Periods of MVFR/IFR VIS and CIGS are likely for much of this afternoon and evening. MVFR CIGS could linger overnight due to scattered BR/FG. Widespread VFR conditions should return by 15Z with SCT-BKN cloud cover above 8,000 feet AGL. Outside of erratic outflow winds of up to 35 kts from any storms, anticipate south-southwest winds 10-20 kts, becoming light southeast winds 5-10 kts after 03Z. OUTLOOK...Friday 23/18Z through Sunday 25/18Z...Shower and thunderstorm coverage decreases for Friday and into the weekend with activity mainly confined to locations along and east of a KPGA-KFLG-KPAN line. Enhanced southwest winds, 20-30 kts, are forecast for Friday and Saturday afternoons. && .FIRE WEATHER...Today through Friday...Showers and thunderstorms will continue this morning and then increase again late morning through early evening and then decreasing overnight. Heavy rain and gusty, erratic winds will be the main threats. Otherwise, expect southerly winds around 5-15 mph. Slight downturn in storm activity on Friday, but increasing southwest winds with gusts around 20-30 mph. Saturday through Monday...Scattered showers and thunderstorms coverage largely confined to eastern Arizona and only isolated precipitation elsewhere. Southwest winds with 20-30 mph gusts on Saturday, decreasing to 5-15 mph on Sunday and Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for AZZ004>007. && PUBLIC...LaGuardia/Humphreys AVIATION...LaGuardia FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 22, 9:03 AM MST, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
903 AM MST Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Flash Flood 1 S Carrizo 33.99N 110.29W
08/21/2024 Gila AZ Official NWS Obs
The CRZA3 gauge reported a rapid 2 foot
rise.
&&
RJRLocal storm report, Aug 22, 9:07 AM MST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
907 AM MST Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM Hail 5 W Chino Valley 34.74N 112.53W
08/21/2024 M1.00 Inch Yavapai AZ Public
Report from mPING: Quarter (1.00 in.).
&&
RJRSpecial weather statement, Aug 22, 11:57 AM MST, 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1157 AM MST Thu Aug 22 2024
AZZ006-007-221945-
Coconino Plateau-Grand Canyon Country-
1157 AM MST Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 1245 PM
MST...
At 1154 AM MST, Doppler radar was tracking a strong thunderstorm
near Supai, or 30 miles west of Hermits Rest, moving northeast at 10
mph.
HAZARD...Torrential rain over Hualapai and Havasu Creeks, wind gusts
up to 40 mph and penny size hail. Flash flooding is
possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hualapai Hilltop, Beaver Falls, Little Navajo Falls, Mooney Falls,
Supai, and Havasupai Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3612 11277 3614 11280 3617 11280 3623 11277
3627 11276 3631 11276 3631 11273 3618 11264
3615 11268
TIME...MOT...LOC 1854Z 235DEG 10KT 3619 11274
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
McCollumThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:03 PM MST | Flash Flood Warning | FGZ | Coconino | 6 hr |
| Aug 22, 4:49 AM MST | Special Weather Statement | FGZ | 26 min | |
| Aug 22, 11:57 AM MST | Special Weather Statement | FGZ | 48 min | |
| Aug 22, 12:03 PM MST | Flash Flood Warning | FGZ | Coconino | 14 hr |
| Aug 22, 2:59 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 22, 3:14 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.